2

In the past I have read a couple of times that one should not consume milk-based-products when taking certain medication for a certain amount of time before and after taking the product. To be a little bit more concrete, for certain types of Antibiotica this seems to be the case (Doxycyclin, etc.).

I'm of course completely fine with obeying that rule but as we're all humans and sometimes forget things, I wonder what I'm supposed to do if I accidentally drink a glass of milk and should take, let's say the Antibiotica, in the next hour. Should I run to my doctor? Or am I supposed to wait two/three hours and then take the medicine? Or should I just take it normally and hope that it works out?

I tried to look up the answer but besides some forum-posts there doesn't seem to be any kind of "official" statement (from a pharma company or something equivalent) about how to handle such a situation (or at least I wasn't able to find it).

Can someone maybe explain what the right reaction in such a case would be?

6

Doxycycline is a chelating agent. As such it will form a metallo-tetracycline complex in the gut which is basically not absorbed. So, you don't get the benefit of the tetracycline. So, you should take them 3 hours before or after meals. And if you have taken it with a glass of milk, the sensible thing to do is take it again after a few hours.

Tetracyclines have a high affinity to form chelates with polyvalent metallic cations such as Fe+++, Fe++, Al+++, Mg++ and Ca++. Many of these tetracycline-metal complexes are either insoluble or otherwise poorly absorbable from the gastro-intestinal tract. Milk and other dairy products, antacids containing polyvalent cations, as well as various iron salts ingested simultaneously with tetracycline derivatives, might interfere with their absorption by 50 to 90% or even more.

https://www.ncbi.nlm.nih.gov/pubmed/946598

5

Bryan is correct.

As for references as Chris Rogers requests, there are many, given the plethora of texts and papers on the subject. One good text is:

Ritter, J., Flower, R. J., Henderson, G., Loke, Y. K., MacEwan, D. J., & Rang, H. P. (2019). Rang and Dale’s pharmacology. St. Louis, Missouri: Elsevier.

To expand on the subject, a good food to avoid if taking prescriptions is grapefruit (although other citrus fruits are currently being studied). Grapefruit irreversibly bind to CYP3A4 and can cause an increase in the drug the patient is taking, potentially elevating it to toxic levels. There is extensive literature on this subject and a literature review would yield pages of references. It is just one example of a food interacting with a drug, and since a large percentage of drugs use the CYP3A4 pathway, it is a big interaction which is highly studied.

The OP used doxycycline as an example, and as Graham pointed out, metals such as Ca++ bind to doxy and cause it to become insoluble and therefore less able to be absorbed. However, doxycycline also commonly causes nausea; thus, often providers will advise patients they can eat something small with the doxycycline to help alleviate the nausea. Therefore, if someone ate something with doxy -- once -- most providers wouldn't worry. However, in the clinical setting of a patient who does not respond to doxycycline and reports taking the medication with breakfast and dinner, it could be prudent to consider that the doxycycline was not ineffective against the offending organism, but was taken inappropriately. It is also worth noting that while doxycycline is typically given as 100mg BID, it can be taken as 200mg OD (this could enhance patient compliance, since it is hard to to follow the instructions twice a day).

It is worth noting that while the three interactions that Bryan mentioned are the primary types of drug interactions, there is one interaction that does not fall into this category, which I discuss with my patients regularly. Flagyl and drinking alcohol (EtOH) has long been thought to produce a disulfiram-like reaction; a disulfiram reaction is what is used by antabuse to "treat" alcoholism. If EtOH is used while on Antabuse the patient vomits violently and has severe abdominal cramping. It is questionable if Flagyl does indeed produce a disulfiram-like reaction or if there is something else going on (say something with serotonin). Regardless, drinking alcohol while on Flagyl is not a good idea, and it doesn't fall into any of those three categories.

I think that as a society we have become complacent with medications, and feel like they are all pretty safe. We know that there are these serious drugs (like chemo) that are out there, but we forget that many commonly used drugs can have serious interactions and consequences. As a recommendation, if you have any questions about drugs, call the pharmacist or your provider. The pharmacists today are typically 4-year trained in a PharmD program and are highly knowledgeable about interactions (more so typically than providers) and they are a great resource for questions like this one.

4

Dietary restrictions on medication are for a variety of reasons:

Interactions that prevent absorption/action - this could include foods that somehow bind with the active ingredient of the drug and therefore limit it's action. The result could be similar to forgetting to take the medication at all.

Interactions that prevent enzymatic breakdown - these are common with certain liver enzymes that are involved in metabolism of drugs but can also be inhibited by foods. They could cause levels of the drug to build up to higher than expected levels because the active ingredient is not metabolized by the next dose.

Foods that cause similar effects to the drug - for example, drugs that cause drowsiness should typically not be taken with alcohol.

Because of the variety of reasons and uncertain level of severity for different drugs and different foods, all you should do is ask your doctor. You could also ask your pharmacist: it is also their job to know about interactions with drugs and they may be able to advise you. Your healthcare provider may also have something like a nurse's hotline that you can call in to, and they can either help you directly or guide you to other resources.

  • 1
    Can you please provide reliable references to back your claims? – Chris Rogers Oct 29 '18 at 22:57

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.